Illinois, 2004Hail and Damaging Winds in Illinois, July 16, 2004
July 16, 2004 · NWS DVN · 3 events in 3 counties and zones
Scattered thunderstorms developed ahead of an upper level disturbance in a semi-moist atmosphere. 50 inches occurred in a 15 to 30 minute time period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $11,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of an upper level disturbance in a semi-moist atmosphere. Due to the slow movement of the storms, rainfall amounts of 1.25 to 1.50 inches occurred in a 15 to 30 minute time period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 16, 2:00 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 16, 2:00 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT FRI JUL 16 2004
.SYNOPSIS...
WEAK SURFACE LOW WAS LOCATED OVER SW WI WITH COLD FRONT EXTENDING
SOUTHWEST THROUGH S CNTRL IA AT 18Z. MOST EXTENSIVE CONVECTION
WAS NORTHEAST OF THE LOW/WRM FRNT OVER WI WITH SCTD TO ISOLD
STRONG TSRA ALONG/AHEAD OF THE CFNT IN IA. STORMS ALL MOVING TO THE
SE WITH DEEP NW FLOW OVER REGION.
&&
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
MODELS IN GOOD AGREEMENT DEVELOPING UNUSUALLY STRONG MID LEVEL TROF
OVER THE EASTERN U.S. DURING THE PERIOD AND MOVING A STRONG SURFACE
LOW UP THE EAST COAST OVER THE WEEKEND. FRONT OVER NWRN CWA THIS
AFTERNOON SHOULD BE E OF CWA BY MIDNIGHT. WILL PROBABLY HAVE TO
HANG ON TO SOME POPS THROUGH EARLY EVENING. ONCE FRONT IS TO THE
EAST...EXPECT DRY WX THROUGH THE WEEKEND HAS HIGH PRESSURE PARKS
OVER CWA BY LATE SATURDAY INTO LATE SUNDAY. TEMPS WILL BE ON THE
COOL SIDE FOR MID JULY SATURDAY AND SUNDAY. H8 TEMPS WILL BE IN THE
+12C TO +14C RANGE THROUGH THE WEEKEND. LATE MORNING/AFTERNOON
CU/SC WILL HELP LIMIT TEMP RISE ON SATURDAY WHILE LIGHT WINDS NEAR
THE RIDGE AXIS SHOULD LIMIT MIXING ON SUNDAY. WILL GO WITH HIGHS
FROM THE MID 70 NE TO AROUND 80 SATURDAY WITH SUNDAY MINS IN THE
UPPER 50S TO LOW 60S. MAX TEMPS WILL BE A FEW DEGREES WARMER SUNDAY.
MONDAY...WITH SURFACE RIDGE EAST OF AREA...RETURN FLOW SHOULD HELP
TEMPS WARM IN THE LOW 80S.
LONG TERM (TUE THROUGH FRI)...
MODELS CONTINUE TO SHOW AMPLIFIED PATTERN EARLY IN THE PERIOD WITH
RIDGE OVER THE PLAINS AND A DEEP TROF OVER THE APPALACHIANS. WAVE
MOVING INTO BC TUE...KNOCKS PLAINS RIDGE DOWN BY MID WEEK
TEMPORARILY PUTTING MID MS VALLEY IN FAST ZONAL FLOW. AMPLIFIED
PATTERN REESTABLISHES ITSELF BY THE END OF THE WEEK AS ANOTHER EAST
COAST TROF IS CARVED OUT. MAIN THREAT OF PCPN WILL BE WED THROUGH
THU AS S/W ENERGY CROSSES NORTH CENTRAL U.S. PUSHING COLD FRONT
THROUGH CWA. THE GFS/ECMWF ARE ALSO SUGGESTING A THREAT OF PCPN
MONDAY NIGHT/TUESDAY WITH SOME WEAK ENERGY AND ASSOCIATED SURFACE
TROF MOVING THROUGH THE NORTHWEST FLOW. FOR NOW WILL GO WITH LOW
CHANCE POPS TO COVER THIS SINCE THE FEATURE HAS BEEN CONSISTENT THE
LAST FEW RUNS. TEMPS MID WEEK SHOULD BE JUST ABOVE NORMAL AHEAD OF
MAIN SYSTEM WHILE NORMAL TO BELOW TEMPS RETURNING BY THE END OF THE
WEEK.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
DLF
Hazardous weather outlook, Jul 16, 4:00 AM CST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI JUL 16 2004
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI JUL 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...
EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...
AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THIS
EVENING. A WEAK SURFACE FRONT WILL DROP SOUTHEAST TO LAY ACROSS THE
AREA TODAY...AS AN UPPER LEVEL WAVE MOVES ACROSS THE AREA AT THE SAME
TIME. THE ATMOSPHERE IS EXPECTED TO BE MODERATELY UNSTABLE...BUT
OTHER FEATURES ARE NOT QUITE AS FAVORABLE FOR STRONG THUNDERSTORMS.
SO...THERE IS A SLIGHT RISK OF SEVERE WEATHER. STORMS THAT BECOME
STRONG ENOUGH MAY PRODUCE DAMAGING WINDS...FREQUENT DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN ACTIVE STORM TRACK WILL SET UP ACROSS THE UPPER MIDWEST BY THE
MIDDLE PART OF NEXT WEEK. ALTHOUGH THE BEST CHANCE OF STRONG TO
SEVERE THUNDERSTORMS WILL OCCUR TO THE NORTH OF THE AREA IN MINNESOTA
AND WISCONSIN...THERE WILL STILL BE THE CHANCE OF SOME STRONG STORMS
IN THE LOCAL AREA FROM TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
LE/12
In the hours before
Local storm report, Jul 16, 12:43 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
143 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 3 W OXFORD JUNCTION 41.98N 91.01W
07/16/2004 0.75 INCH JONES IA STORM CHASER
HAIL UP TO THE SIZE OF PENNIES WITH 50 MPH WINDS.
&&
WDNLocal storm report, Jul 16, 12:49 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL 3 W OXFORD JUNCTION 41.98N 91.01W
07/16/2004 0.75 INCH JONES IA TRAINED SPOTTER
HAIL UP TO THE SIZE OF PENNIES WITH WINDS UP TO 50 MPH.
&&
WDNLocal storm report, Jul 16, 12:56 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL OXFORD MILLS 41.97N 90.97W
07/16/2004 0.75 INCH JONES IA TRAINED SPOTTER
PENNY HAIL WITH 50 TO 60 MPH WINDS.
&&
WDNLocal storm report, Jul 16, 1:09 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
209 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL LOWDEN 41.86N 90.92W
07/16/2004 0.50 INCH CEDAR IA TRAINED SPOTTER
PEA TO MARBLE HAIL WITH 32 MPH WINDS.
&&
WDNLocal storm report, Jul 16, 1:19 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG OXFORD JUNCTION 41.98N 90.95W
07/16/2004 JONES IA TRAINED SPOTTER
12 INCH TREE LIMB DOWN IN TOWN. NUMEROUS 3 TO 4 INCH
LIMBS DOWN WITH A HIGHWAY SIGN DOWN.
&&
WDNLocal storm report, Jul 16, 1:23 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0202 PM DOWNBURST OXFORD JUNCTION 41.98N 90.95W
07/16/2004 JONES IA TRAINED SPOTTER
LOTS OF PONDING OF WATER WITH WATER DEPTH UP TO 4 INCHES
DEEP ON SIDES OF ROAD. OVER 1.25 INCHES OF RAIN IN LESS
THAN 30 MINUTES.
&&
WDNThunderstorm Wind, Warren
- When
- July 16, 3:28 PM CST to 3:33 PM CST
- Where
- Warren County, Cameron
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.883, -90.517
4 foot diameter tree uprooted with power lines down.
Thunderstorm Wind, Jo Daviess
- When
- July 16, 5:35 PM CST
- Where
- Jo Daviess County, Stockton
- Measured
- 52 kt (60 mph) measured gust
- Crop damage
- $3,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.350, -90.000
Hail, Carroll
- When
- July 16, 6:48 PM CST
- Where
- Carroll County, Shannon
- Measured
- 0.88 in hail
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.150, -89.733
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Indiana, July 16 to 17, 2004$767,000 · 4 events
- Flash Flooding and Hail in Colorado, July 16, 2004$500,000 · 1.25 in hail · 8 events
- Tornado and Flash Flooding in Missouri, July 16, 2004$233,000 · F0 · 22 events
- Flash Flood in Utah, July 16, 2004$400,000 · 1 event
- Tornado and Hail in Wisconsin, July 16, 2004$77,000 · F0 · 24 events
- Flash Flood and Hail in Mississippi, July 16, 2004$68,000 · 65 kt wind · 19 events
- Hail and Damaging Winds in Iowa, July 16, 2004$23,000 · 57 kt wind · 7 events
- High Surf in Hawaii, July 16 to 17, 20041 injured · 6 events
- Hail and Damaging Wind in New Mexico, July 16, 20041 in hail · 3 events
- Flash Flooding in Illinois, July 16 to 17, 2004$2,000 · 2 events
- Hail and Damaging Wind in Florida, July 16, 200461 kt wind · 2 events
- Damaging Winds in Florida, July 16, 200451 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424371, 5424372, 5424373.